Minnesota, 2010

Tornado in Minnesota, July 22, 2010

July 22, 2010 · NWS MPX · 1 event in 1 county or zone

A line of severe thunderstorms developed across northwest Minnesota during the afternoon of Thursday July 22nd. These storms moved southeast into central Minnesota by the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of severe thunderstorms developed across northwest Minnesota during the afternoon of Thursday July 22nd. These storms moved southeast into central Minnesota by the evening. One of the storms produce a brief tornado west of Alexandria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 22, 1:45 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 22, 1:45 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT THU JUL 22 2010

.DISCUSSION...

MCV ASSOCIATED WITH TSTMS LAST NIGHT AND THIS MORNING IS NOW MOVING
ACROSS CENTRAL WISCONSIN. BOUNDARY ON VISIBLE SATELLITE IMAGERY
EXTENDS FROM MCV IN WIS THEN ACROSS N IA TO TO BETWEEN OMA AND SUX.
CUMULUS CONTINUES TO ENHANCE ALONG THIS BOUNDARY AND EXPECT THAT
THIS WILL CONTINUE TO EVOLVE REMAINDER OF THE AFTN WITH AIRMASS
BECOMING QUITE UNSTABLE SOUTH OF BOUNDARY WHERE THERE HAS BEEN
STRONG HEATING.  NORTH OF THE BOUNDARY ACRS WC WI INTO EC MN
EASTERLY FLOW HAS PUT MAJOR DAMPER ON TEMPERATURES WITH FLOW OUT OF
RAIN COOLED AIR.  UPDATED GRIDS EARLIER TO LOWER MAX TEMPERATURES.

CANCELLED FFA FOR SC MN AGAIN EXPECTING THAT MAIN RAIN EVENT THIS
EVENING WILL REMAIN JUST TO OUR SOUTH.  WV IMAGERY DOES CONTINUE TO
SHOW PLUME OF MOISTURE FROM SW U.S. INTO MN/N IA.  MAINTAINED CHC
POPS IN SC MN THIS EVENING TO ACCOUNT FOR ANY TSTMS WHICH MAY
DEVELOP FARTHER N IN PLUME. HOWEVER...850 MB JET AND ASSOC MOISTURE
TRANSPORT SHUD CARRY SIGNIFICANT RAIN ACROSS IA INTO S WI AND N IL.

ALSO HAVE CHC POPS MAINLY FOR EVE IN NW CWA WHICH MAY GET CLIPPED BY
SHORTWAVE LIFTING OUT OF NODAK INTO CANADA.  LOWERED MIN TEMPS IN
MOST AREAS FOR TONIGHT WITH MAX TEMPERATURES SIGNIFICANTLY IMPACTED
BY CLOUDS AND PCPN DRNG DAY.  ALSO MAINTAINED PTCHY FOG FOR WC MN
WHERE CLOUDS SHUD THIN LATER TONIGHT AND WINDS SLACKEN AS HIGH
PRESSURE RIDGING MOVES IN.

CONCERN FOR HEAVY RAINS AGAIN FRIDAY NIGHT AS SHORTWAVE DIVES OUT OF
SE BC CARVING OUT TROF WHICH MOVES FAIRLY RAPIDLY THRU AREA.  PWATS
INCREASE AGAIN AHEAD OF TROUGH TO THE 1.75 TO 2 INCH RANGE.
UNCERTAIN AS TO PATH OF HEAVIEST QPF WITH NAM/GFS FAVORING S MN AND
ECMWF. HIGH PRESSURE AND NW FLOW BUILDS IN BEHIND THIS FEATURE
BRINGING IN A PERIOD OF DRY WEATHER UNTIL ABOUT TUESDAY NIGHT.

&&

.AVIATION.../18Z TAF ISSUANCE/

MAIN AVIATION CONCERNS IN THE FIRST 6 HRS DEALS WITH LOW CLDS AND
POSSIBLE CBS IN AXN AREA...WITH LINGERING SHRA AT RNH/EAU. AS OF
17Z...WEAK CIRCULATION IN SE MN HAS KEPT WEAK E/NE FLOW ACROSS
MSP/RNH/EAU FOR MOST OF THE MORNING WHICH WILL LIKELY CONTINUE AS
THIS WEAK CIRCULATION SLOWLY MOVES EASTWARD ACROSS WESTERN
WISCONSIN THIS AFTN. VWP ACROSS THE REGION IS ALSO SHOWING THIS
CIRCULATION WITH WNDS GENERALLY VEERING TO THE SE/S ACROSS THE
SOUTHWESTERN HALF OF FA. THIS WILL BE PROBLEMATIC IN TERMS OF LOW
LEVEL MOISTURE FROM RETREATING MCS ACROSS WESTERN WISCONSIN.
THEREFORE...WILL CONTINUE MVFR CEILINGS AT MOST OF THE TAF
SITES...ESPECIALLY FOR RNH/EAU/MSP DUE TO LOWER LCLS AND CLOSER TO
THE DEEPER MOISTURE FROM THE MCS. THERE REMAINS A LOW PROBABILITY
OF VFR CEILINGS...SO HAVE INTRODUCE THIS SCENARIO FOR MSP. AFT
00Z...THE FORECAST CONCERNS TURN TO BR/FG OVERNIGHT ALONG WITH
LIFR CEILINGS TOWARD DAWN. EVENTUALLY W/NW DRIER AIR WILL FILTER
ACROSS THE FA BY LATE TONIGHT/FRIDAY MORNING. HOWEVER...IN THE
SHORT TERM...WEAK FLOW AT LOW LEVELS AND THE CONTINUED VERY HIGH
WATER CONTENT NEAR THE SFC...HAVE CONTINUED THE PROBABILITY OF
THESE LOWER CEILINGS/VSBY DURING THE 09-14Z TIME FRAME. LATER
SHIFTS CAN UPDATE TO TEMPORARY PERIOD OR PREDOMINATE IF CONDITIONS
WARRANT.

MSP...WNDS WILL BE GENERALLY FROM THE E/NE FOR THE NEXT 3-6 HRS
WITH WNDS BECOMING MORE SE/S BY THIS EVENING. CEILINGS SHOULD
REMAIN MVFR THRU 00Z...WITH A TEMPORARY PERIOD OF LOW VFR ARND
4000 FT LATER THIS AFTN. NOT TOO CONFIDENT ON LIFR/IFR
CEILINGS/VSBY TOWARD FRIDAY MORNING. HOWEVER...THERE REMAINS
ENOUGH UNCERTAINTY FOR CONTINUING A CHC OF THIS DEVELOPMENT.
AGAIN...LATER SHIFTS CAN UPDATE DEPENDING UPON CONDITIONS. WNDS
WILL BECOME W/NW BY FRIDAY MORNING AS DRIER AIR BEGINS TO FILTER
IN. RAINFALL CHC WILL HOLD OFF UNTIL LATE FRIDAY EVENING FOR THE
NEXT EVENT. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.

WI...NONE.
&&

BAP/JLT
Hazardous weather outlook, Jul 22, 4:29 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 PM CDT THU JUL 22 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
529 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS WILL OCCUR ACROSS WEST CENTRAL
MINNESOTA...AND INTO PORTIONS OF CENTRAL MINNESOTA TONIGHT. GUSTY
WINDS...HAIL AND HEAVY RAIN WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
AND WEST CENTRAL MINNESOTA FOR MAINLY FRIDAY EVENING AS A STRONG
UPPER LEVEL LOW PRESSURE APPROACHES THE AREA. THERE IS ANOTHER
CHANCE OF THUNDERSTORMS ON SATURDAY AND AGAIN THE MIDDLE OF NEXT
WEEK

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 22, 7:05 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 PM CDT THU JUL 22 2010

MNZ041-042-048-049-230145-
DOUGLAS-POPE-STEARNS-TODD-
805 PM CDT THU JUL 22 2010

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DOUGLAS...POPE...STEARNS
AND TODD COUNTIES THROUGH 845 PM CDT...

AT 804 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF GARFIELD. THIS STORM WAS MOVING
EAST AT 25 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GARFIELD.
  ALEXANDRIA.
  FORADA.
  NELSON.
  OSAKIS.

LAT...LON 4593 9496 4569 9505 4585 9572 4603 9565
TIME...MOT...LOC 0105Z 285DEG 22KT 4591 9553

The radar

The Minneapolis radar (KMPX), 197 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Douglas

When
July 22, 7:05 PM CST to 7:07 PM CST
Where
Douglas County, 4.45 mi S of Brandon to 4.2 mi WSW of Garfield
Rating
EF1
Path length
0.59 mi
Path width
30 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
45.906, -95.592

A barn, three sheds, two grain bins, and a rabbit hutch were destroyed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246804.